Newish to PMR

Further to my post of 10 days ago I am still sticking to the 15mg from the 20 which I had been on for a week. People on this site told me that it was too much of a drop. The pains came back although not so bad as before. I have still got all of the other side effects...the tension headache, the spaced out feeling, the exhaustion, sleeplessness,numb tingly hands. I had my blood done again yesterday. My first reading of CRP was 15 now 8. ESR was 26 now 8. Not sure what this means?

My GP has asked me to stay on the 15 for another two weeks then go to 12.5.

II am still feeling a bit lost but on a lighter side when I went to have my blood done at the hospital, they have such difficulty finding my veins that the young man said to me that because I am a Scot who has lived in Yorkshire for over 40 years it is no wonder I do not give anything away!!!!

7 Replies

  • Sorry you are still feeling rotten. Are you getting enough rest? The thing is, we all tend to do too much, especially at first, and that doesn't help at all. We need to learn how to pace ourselves. I found it really hard at first but now I seem to have no trouble at all leaving things for later. Or maybe never if no one else picks up the slack! You have to remember you actually have a fairly serious disease and although you may not look like an invalid, and you don't have to behave like one, you still need to give your body time to heal. With your rough start with pred it's bound to be a bit harder, but hopefully every day from now on you will feel better than the one before. Your numbers are good - they mean the inflammation has been reduced.

    Depending how you feel when the time comes you might try a slower reduction plan. You'll get there in the end, and it can be easier on the body than drops of more than 1 mg.

  • Hi May,

    Glad to hear that your readings have reduced, that means that the Pred has begun to get control of the inflammation. The higher the readings means the higher the inflammation in your body.

    The majority of your other symptoms are a combination of the PMR and the medication, but you still need to be mindful of your headaches. If you get any visual disturbances or scalp tenderness then you need to speak to doctor.

    The drop from 15mg to 12.5mg is a recognised one, but sometimes it can be too much for some, so just be aware. Some people just drop by 1mg, so when you get to the time to do, if you still don't feel right then discuss with your doctor.

    When you do taper, if you get an increase in pain, or a feeling of not being quite right (that's not very scientific I know) almost immediately, say the next day or so that is likely to be your body adjusting to the new dose. That should pass after 4 or 5 days. If however, those feelings come on a week or so after you've reduced it could be that the new dose is not enough, and you need to go back up to the original.

    Take care.

  • Hello May10

    Interesting to read your comments: all I can say from equally painful experience (!) is to err on the cautious side pred-reduction wise, and not push things even if feeling relatively well. I'm sure that others here (who are far more expert than me) will say the same, especially in terms of the potential side effects of dropping too much and / or too quickly.

    Since you're fairly new to it all, there are plenty of posts here about the more successful and reliable steroid tapering methods (e.g. Dead Slow Nearly Stop / The Bristol Method) if you dip-in a little. It's worth spending some time to explore these, and the rationale behind them. It's quite a science but well-worth getting to know.

    Also, due to the nature of the PMR / the steroid management process, Patience is Key, and not so easy for some of us!

    It's good that you can see the lighter side in between the frustrations: in my book this helps with coping along the way.

    MB :-)

  • Whereabouts in Yorkshire are you? There is a very good support group in Middlesborough and a superb rheumy group for PMR/GCA at Chapel Allerton.

  • I live in York and have joined the NE group and had the info from them. How do I find out about the Chapel Allerton group? Thanks May

  • Ask your GP to refer you to Chapel Allerton, Dr Sarah Mackie and her group. He can look them up online. You have a choice in the NHS for your first referral and living in York a referral to Leeds is perfectly reasonable. I don't know anything about York rheumies I'm afraid - I only know that in general York is better than Scarborough...

  • May, those ESR and CRP results mean that your steroid dose is getting control over the inflammation. That's good news but do bear in mind the words "getting control over" - reducing by too much at this stage might just be a step too far, missing the point at which the inflammation might take hold again. Plus you are still experiencing a fair amount of symptoms. A 1mg reduction might be the safest option.

    My friend has great difficulty parting with her blood (she isn't a Scot by the way!!) and she has been told that it can help if she drinks plenty of water before blood tests in the future, plus they use a finer needle.

    Hope it's onwards and upwards for you now, May.

You may also like...